West Virginia, 2009

Flash Flood and Hail in West Virginia, June 2, 2009

June 2, 2009 · NWS RLX · 23 events in 8 counties and zones

Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon and moved into West Virginia. The area was well south of an east to west front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon and moved into West Virginia. The area was well south of an east to west front. The storms became multicellular and formed short lines. Numerous outflow boundaries were produced.

Large hail was noted quickly, with some strong wind gusts developing as the episode unfolded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 2:33 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 2, 2:33 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT TUE JUN 2 2009

.SYNOPSIS...
FRONT PUSHES VERY SLOWLY SOUTHWARD THROUGH OUR REGION TONIGHT AND
WEDNESDAY...STALLING WEDNESDAY NIGHT AND THURSDAY AS A WAVE MOVES
ALONG THE FRONT. HIGH PRESSURE BUILDS IN FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK
UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA
LATER THIS AFTERNOON.  AS A RESULT HAVE PUT IN LIKELY
SHOWERS/THUNDER THEN.  AFTER SUN LEAVES THIS EVENING ANY
PRECIPITATION SHOULD DIE.  PRECIPITATION COMING IN WITH FRONT AGAIN
WEDNESDAY.  GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE
SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV
SHOWING.  SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON
WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
ALL MODELS POINT TO A VERY SLOW SOUTHWARD MOVING FRONT ACROSS THE
AREA WEDNESDAY INTO THURSDAY...AS A WAVE OF LOW PRESSURE RIDES ALONG
THE FRONT. GOOD DYNAMIC SUPPORT...MOISTURE INFLUX AND DECENT
INSTABILITY WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE
IS SOME POTENTIAL FOR AT LEAST LOCALIZED WATER PROBLEMS...WHICH WILL
BE MONITORED CLOSELY FOR ANY FUTURE FLOOD WATCHES AND WARNINGS.

HIGH PRESSURE SLOWLY BUILDS IN FROM THE NORTHWEST THURSDAY NIGHT...
WITH SHOWERS DECREASING FROM THE NORTHWEST.

WENT WITH BIAS CORRECTED MODEL GUIDANCE ON TEMPERATURES... WITH A
COOLING TREND ON THURSDAY AND THURSDAY NIGHT BEHIND THE FRONT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING
INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED
WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES
RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC
GUIDANCE THROUGH THIS PERIOD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE
LOW LEVEL MOISTURE TO CAUSE LOW CIGS.  SOME LIGHT FOG NEAR RIVER
VALLEYS LATE TONIGHT THROUGH DAWN.  THE NEXT CHANCE OF MVFR CIGS
WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...
POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

&&

.HYDROLOGY...
THUNDERSTORMS WEDNESDAY INTO THURSDAY WILL CONTAIN SOME
DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS...
INCLUDING PONDING ON STREETS...AND FILLING OF CULVERTS AND OTHER
POOR DRAINAGE AREAS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR/JMV/TJT
NEAR TERM...AAR
SHORT TERM...JMV/TJT
LONG TERM...JMV/TJT
AVIATION...AAR
HYDROLOGY...JMV
Hazardous weather outlook, Jun 2, 3:48 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT TUE JUN 2 2009

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-
033>039-046-047-030900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-POCAHONTAS-RANDOLPH-
448 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY
INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED
FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A
FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE
AREAS.

ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND
LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-WVZ009>011-019-020-031-032-040-030900-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
448 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...WITH
GUSTY WINDS AND HAIL...AS A FRONT APPROACHES THE AREA FROM THE
NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY
INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED
FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A
FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE
AREAS.

ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND
LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 1:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT TUE JUN 2 2009

OHZ086-087-021915-
GALLIA-LAWRENCE-
247 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST
CENTRAL GALLIA COUNTIES...

AT 246 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LAKE VESUVIUS...MOVING EAST AT 15
MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR AID AROUND 310 PM AND WATERLOO AROUND 315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 2, 2:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 ENE PEDRO             38.67N 82.55W
06/02/2009  E0.88 INCH       LAWRENCE           OH   PUBLIC

            FELL ALONG AARONS CREEK RD.

&&

NW

The radar

The Charleston,WV radar (KRLX), 54 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mason

When
June 2, 2:35 PM EST
Where
Mason County, Apple Grove
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -82.170

Hail, Putnam

When
June 2, 3:06 PM EST
Where
Putnam County, Pliny
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -81.980

Hail, Mason

When
June 2, 3:12 PM EST
Where
Mason County, Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -82.180

Hail, Wood

When
June 2, 5:05 PM EST
Where
Wood County, Washington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.270, -81.670

Hail, Wood

When
June 2, 5:10 PM EST
Where
Wood County, Washington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -81.670

Hail, Wood

When
June 2, 5:15 PM EST
Where
Wood County, 0.65 mi NE of Parkersburg
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.278, -81.543

Several trees were stripped of their leaves.

Hail, Wood

When
June 2, 5:26 PM EST
Where
Wood County, Parkersburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -81.550

Hail, Wood

When
June 2, 5:26 PM EST
Where
Wood County, Parkersburg
Measured
1.25 in hail
Reported by
Public
Coordinates
39.270, -81.550

Hail, Wood

When
June 2, 5:29 PM EST
Where
Wood County, Parkersburg
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -81.550

Thunderstorm Wind, Wood

When
June 2, 5:30 PM EST
Where
Wood County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.400, -81.450

Trees fell onto power lines.

Hail, Wood

When
June 2, 5:30 PM EST
Where
Wood County, Williamstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.400, -81.450

Thunderstorm Wind, Logan

When
June 2, 5:35 PM EST
Where
Logan County, Man
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -81.880

Trees were blown down.

Hail, Mingo

When
June 2, 5:42 PM EST
Where
Mingo County, Delbarton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.720, -82.180

Thunderstorm Wind, Mingo

When
June 2, 5:55 PM EST
Where
Mingo County, Dingess
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.870, -82.180

Several trees and large branches were blown down.

Thunderstorm Wind, Logan

When
June 2, 6:10 PM EST
Where
Logan County, Whitman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -82.030

Flash Flood, Mingo

When
June 2, 6:15 PM EST to 7:15 PM EST
Where
Mingo County, Matewan to 0.92 mi W of Colonel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.620, -82.170

A quick 1 to 1.5 inches of rain fell from thunderstorms over portions of Mate Creek and its feeder branches and runs.

Two temporary bridges were damaged along Route 9/11 and Route 6. About 20 to 25 families were affected. The bridges were temporary measures, after the severe flooding on the 9th of May.

Thunderstorm Wind, Tyler

When
June 2, 6:20 PM EST
Where
Tyler County, Middlebourne
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.500, -80.900

Trees were knocked down.

Thunderstorm Wind, Logan

When
June 2, 6:30 PM EST
Where
Logan County, Chapmanville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -82.020

Several trees were blown down.

Hail, Harrison

When
June 2, 6:35 PM EST
Where
Harrison County, 1.36 mi NE of Industrial
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.296, -80.556

Thunderstorm Wind, Harrison

When
June 2, 6:38 PM EST
Where
Harrison County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -80.570

Thunderstorm Wind, Wirt

When
June 2, 6:58 PM EST
Where
Wirt County, Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.070, -81.400

Thunderstorm Wind, Harrison

When
June 2, 7:03 PM EST
Where
Harrison County, Lumberport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -80.350

Hail, Harrison

When
June 2, 7:09 PM EST
Where
Harrison County, 0.49 mi WNW of Lodgeville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.283, -80.278

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170018, 170019, 170020, 170022, 170023, 170024, 170026, 170031, 170027, 170028, 170029, 170045, 170033, 170043, 170048, 170057, 170047, 170050, 170052, 170054, 170051, 170055, 170053.